Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

What are Lyapunov exponents, and why are they interesting?


Author: Amie Wilkinson
Journal: Bull. Amer. Math. Soc. 54 (2017), 79-105
MSC (2010): Primary 37C40; Secondary 37D25, 37H15, 34D08, 37C60, 47B36, 32G15
DOI: https://doi.org/10.1090/bull/1552
Published electronically: September 6, 2016
Previous version: Original version posted September 6, 2016
Corrected version posted September 21, 2016: Current version corrects publisher's error in rendering author's corrections.
MathSciNet review: 3584099
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] D. V. Anosov, Geodesic flows on closed Riemannian manifolds of negative curvature, Trudy Mat. Inst. Steklov. 90 (1967), 209 (Russian). MR 0224110
  • [2] V. I. Arnold and A. Avez, Ergodic problems of classical mechanics, Translated from the French by A. Avez, W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0232910
  • [3] Artur Avila, Global theory of one-frequency Schrödinger operators, Acta Math. 215 (2015), no. 1, 1-54. MR 3413976, https://doi.org/10.1007/s11511-015-0128-7
  • [4] A. Avila, KAM, Lyapunov exponents and spectral dichotomy for one-frequency Schrödinger operators. In preparation.
  • [5] Artur Avila, On the regularization of conservative maps, Acta Math. 205 (2010), no. 1, 5-18. MR 2736152, https://doi.org/10.1007/s11511-010-0050-y
  • [6] Artur Avila and Jairo Bochi, Nonuniform hyperbolicity, global dominated splittings and generic properties of volume-preserving diffeomorphisms, Trans. Amer. Math. Soc. 364 (2012), no. 6, 2883-2907. MR 2888232, https://doi.org/10.1090/S0002-9947-2012-05423-7
  • [7] A. Avila, S. Crovisier, A. Wilkinson, Diffeomorphisms with positive metric entropy, preprint.
  • [8] Artur Avila and Svetlana Jitomirskaya, The Ten Martini Problem, Ann. of Math. (2) 170 (2009), no. 1, 303-342. MR 2521117, https://doi.org/10.4007/annals.2009.170.303
  • [9] Artur Avila and Raphaël Krikorian, Reducibility or nonuniform hyperbolicity for quasiperiodic Schrödinger cocycles, Ann. of Math. (2) 164 (2006), no. 3, 911-940. MR 2259248, https://doi.org/10.4007/annals.2006.164.911
  • [10] Artur Avila, Jimmy Santamaria, and Marcelo Viana, Holonomy invariance: rough regularity and applications to Lyapunov exponents, Astérisque 358 (2013), 13-74 (English, with English and French summaries). MR 3203216
  • [11] Artur Avila, Jimmy Santamaria, Marcelo Viana, and Amie Wilkinson, Cocycles over partially hyperbolic maps, Astérisque 358 (2013), 1-12. MR 3203215
  • [12] Artur Avila and Marcelo Viana, Simplicity of Lyapunov spectra: a sufficient criterion, Port. Math. (N.S.) 64 (2007), no. 3, 311-376. MR 2350698, https://doi.org/10.4171/PM/1789
  • [13] Artur Avila and Marcelo Viana, Simplicity of Lyapunov spectra: proof of the Zorich-Kontsevich conjecture, Acta Math. 198 (2007), no. 1, 1-56. MR 2316268, https://doi.org/10.1007/s11511-007-0012-1
  • [14] Artur Avila and Marcelo Viana, Extremal Lyapunov exponents: an invariance principle and applications, Invent. Math. 181 (2010), no. 1, 115-189. MR 2651382, https://doi.org/10.1007/s00222-010-0243-1
  • [15] Artur Avila, Marcelo Viana, and Amie Wilkinson, Absolute continuity, Lyapunov exponents and rigidity I: geodesic flows, J. Eur. Math. Soc. (JEMS) 17 (2015), no. 6, 1435-1462. MR 3353805, https://doi.org/10.4171/JEMS/534
  • [16] I. Bárány, A. F. Beardon, and T. K. Carne, Barycentric subdivision of triangles and semigroups of Möbius maps, Mathematika 43 (1996), no. 1, 165-171. MR 1401715, https://doi.org/10.1112/S0025579300011669
  • [17] Jairo Bochi, Genericity of zero Lyapunov exponents, Ergodic Theory Dynam. Systems 22 (2002), no. 6, 1667-1696. MR 1944399, https://doi.org/10.1017/S0143385702001165
  • [18] Jairo Bochi, $ C^1$-generic symplectic diffeomorphisms: partial hyperbolicity and zero centre Lyapunov exponents, J. Inst. Math. Jussieu 9 (2010), no. 1, 49-93. MR 2576798, https://doi.org/10.1017/S1474748009000061
  • [19] Jairo Bochi and Marcelo Viana, Lyapunov exponents: how frequently are dynamical systems hyperbolic?, Modern dynamical systems and applications, Cambridge Univ. Press, Cambridge, 2004, pp. 271-297. MR 2090775
  • [20] Jairo Bochi and Marcelo Viana, The Lyapunov exponents of generic volume-preserving and symplectic maps, Ann. of Math. (2) 161 (2005), no. 3, 1423-1485. MR 2180404, https://doi.org/10.4007/annals.2005.161.1423
  • [21] Christian Bonatti, Xavier Gómez-Mont, and Marcelo Viana, Généricité d'exposants de Lyapunov non-nuls pour des produits déterministes de matrices, Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), no. 4, 579-624 (French, with English and French summaries). MR 1981401, https://doi.org/10.1016/S0294-1449(02)00019-7
  • [22] C. Bonatti and M. Viana, Lyapunov exponents with multiplicity 1 for deterministic products of matrices, Ergodic Theory Dynam. Systems 24 (2004), no. 5, 1295-1330. MR 2104587, https://doi.org/10.1017/S0143385703000695
  • [23] J. Bourgain and M. Goldstein, On nonperturbative localization with quasi-periodic potential, Ann. of Math. (2) 152 (2000), no. 3, 835-879. MR 1815703, https://doi.org/10.2307/2661356
  • [24] J. Bourgain and S. Jitomirskaya, Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential, J. Statist. Phys. 108 (2002), no. 5-6, 1203-1218. Dedicated to David Ruelle and Yasha Sinai on the occasion of their 65th birthdays. MR 1933451, https://doi.org/10.1023/A:1019751801035
  • [25] Jon Chaika and Alex Eskin, Every flat surface is Birkhoff and Oseledets generic in almost every direction, J. Mod. Dyn. 9 (2015), 1-23. MR 3395258, https://doi.org/10.3934/jmd.2015.9.1
  • [26] D. Damanik, Schrödinger operators with dynamically defined potentials: a survey, to appear: Erg. Th. Dyn. Syst.
  • [27] C. Dean, L. Wang, P. Maher, C. Forsythe, F. Ghahari, Y. Gao, J. Katoch, M. Ishigami, P. Moon, M. Koshino, T. Taniguchi, K. Watanabe, K. L. Shepard, J. Hone, P. Kim, Hofstadter's butterfly and the fractal quantum Hall effect in moiré superlattices, Nature 497 (2013), 598-602.
  • [28] D. Dolgopyat, H. Hu, Y. Pesin, An example of a smooth hyperbolic measure with countably many ergodic components, Proceedings of Symposia in Pure Mathematics 69 (2001) 95-106.
  • [29] Dmitry Dolgopyat and Yakov Pesin, Every compact manifold carries a completely hyperbolic diffeomorphism, Ergodic Theory Dynam. Systems 22 (2002), no. 2, 409-435. MR 1898798, https://doi.org/10.1017/S0143385702000202
  • [30] Manfred Einsiedler, Anatole Katok, and Elon Lindenstrauss, Invariant measures and the set of exceptions to Littlewood's conjecture, Ann. of Math. (2) 164 (2006), no. 2, 513-560. MR 2247967, https://doi.org/10.4007/annals.2006.164.513
  • [31] Alex Eskin, Maxim Kontsevich, and Anton Zorich, Sum of Lyapunov exponents of the Hodge bundle with respect to the Teichmüller geodesic flow, Publ. Math. Inst. Hautes Études Sci. 120 (2014), 207-333. MR 3270590, https://doi.org/10.1007/s10240-013-0060-3
  • [32] Giovanni Forni, Deviation of ergodic averages for area-preserving flows on surfaces of higher genus, Ann. of Math. (2) 155 (2002), no. 1, 1-103. MR 1888794, https://doi.org/10.2307/3062150
  • [33] H. Furstenberg and H. Kesten, Products of random matrices, Ann. Math. Statist. 31 (1960), 457-469. MR 0121828
  • [34] Harry Furstenberg, Noncommuting random products, Trans. Amer. Math. Soc. 108 (1963), 377-428. MR 0163345
  • [35] I. Ya. Goldsheĭd and G. A. Margulis, Lyapunov exponents of a product of random matrices, Uspekhi Mat. Nauk 44 (1989), no. 5(269), 13-60 (Russian); English transl., Russian Math. Surveys 44 (1989), no. 5, 11-71. MR 1040268, https://doi.org/10.1070/RM1989v044n05ABEH002214
  • [36] Yves Guivarc'h and Albert Raugi, Propriétés de contraction d'un semi-groupe de matrices inversibles. Coefficients de Liapunoff d'un produit de matrices aléatoires indépendantes, Israel J. Math. 65 (1989), no. 2, 165-196 (French, with English summary). MR 998669, https://doi.org/10.1007/BF02764859
  • [37] Henry Helson, Harmonic analysis, 2nd ed., Texts and Readings in Mathematics, vol. 7, Hindustan Book Agency, New Delhi, 2010. MR 2656971
  • [38] D. Hofstadter, Energy levels and wavefunctions of Bloch electrons in rational and irrational magnetic fields, Physical Review B 14 (1976) 2239-2249.
  • [39] Russell A. Johnson, Exponential dichotomy, rotation number, and linear differential operators with bounded coefficients, J. Differential Equations 61 (1986), no. 1, 54-78. MR 818861, https://doi.org/10.1016/0022-0396(86)90125-7
  • [40] S. Jitomirskaya, C. A. Marx, Dynamics and spectral theory of quasi-periodic Schrödinger-type operators, to appear: Erg. Th. Dyn. Syst.
  • [41] A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 51 (1980), 137-173. MR 573822
  • [42] Steven Kerckhoff, Howard Masur, and John Smillie, Ergodicity of billiard flows and quadratic differentials, Ann. of Math. (2) 124 (1986), no. 2, 293-311. MR 855297, https://doi.org/10.2307/1971280
  • [43] A. N. Kolmogorov, Théorie générale des systèmes dynamiques et mécanique classique, Proceedings of the International Congress of Mathematicians, Amsterdam, 1954, Vol. 1, Erven P. Noordhoff N.V., Groningen; North-Holland Publishing Co., Amsterdam, 1957, pp. 315-333 (French). MR 0097598
  • [44] Shinichi Kotani, Ljapunov indices determine absolutely continuous spectra of stationary random one-dimensional Schrödinger operators, Stochastic analysis (Katata/Kyoto, 1982) North-Holland Math. Library, vol. 32, North-Holland, Amsterdam, 1984, pp. 225-247. MR 780760, https://doi.org/10.1016/S0924-6509(08)70395-7
  • [45] Y. Last, Zero measure spectrum for the almost Mathieu operator, Comm. Math. Phys. 164 (1994), no. 2, 421-432. MR 1289331
  • [46] F. Ledrappier, Positivity of the exponent for stationary sequences of matrices, Lyapunov exponents (Bremen, 1984) Lecture Notes in Math., vol. 1186, Springer, Berlin, 1986, pp. 56-73. MR 850070, https://doi.org/10.1007/BFb0076833
  • [47] F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. I. Characterization of measures satisfying Pesin's entropy formula, Ann. of Math. (2) 122 (1985), no. 3, 509-539. MR 819556, https://doi.org/10.2307/1971328
  • [48] F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. II. Relations between entropy, exponents and dimension, Ann. of Math. (2) 122 (1985), no. 3, 540-574. MR 819557, https://doi.org/10.2307/1971329
  • [49] Elon Lindenstrauss, Invariant measures and arithmetic quantum unique ergodicity, Ann. of Math. (2) 163 (2006), no. 1, 165-219. MR 2195133, https://doi.org/10.4007/annals.2006.163.165
  • [50] Ricardo Mañé, Ergodic theory and differentiable dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 8, Springer-Verlag, Berlin, 1987. Translated from the Portuguese by Silvio Levy. MR 889254
  • [51] R. Mañé, Oseledets's theorem from the generic viewpoint. Proc. Int. Congress of Mathematicians (Warszawa 1983) Vol. 2, 1259-76.
  • [52] G. A. Margulis, Discrete subgroups of semisimple Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 17, Springer-Verlag, Berlin, 1991. MR 1090825
  • [53] Dave Witte Morris, Ratner's theorems on unipotent flows, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2005. MR 2158954
  • [54] C. McMullen, Barycentric subdivision, martingales and hyperbolic geometry, preprint, 2011.
  • [55] V. I. Oseledec, A multiplicative ergodic theorem. Characteristic Ljapunov, exponents of dynamical systems, Trudy Moskov. Mat. Obšč. 19 (1968), 179-210 (Russian). MR 0240280
  • [56] J. C. Oxtoby and S. M. Ulam, Measure-preserving homeomorphisms and metrical transitivity, Ann. of Math. (2) 42 (1941), 874-920. MR 0005803
  • [57] Ja. B. Pesin, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk 32 (1977), no. 4 (196), 55-112, 287 (Russian). MR 0466791
  • [58] Jana Rodriguez-Hertz, Genericity of nonuniform hyperbolicity in dimension 3, J. Mod. Dyn. 6 (2012), no. 1, 121-138. MR 2929132, https://doi.org/10.3934/jmd.2012.6.121
  • [59] Michael Shub and Amie Wilkinson, Pathological foliations and removable zero exponents, Invent. Math. 139 (2000), no. 3, 495-508. MR 1738057, https://doi.org/10.1007/s002229900035
  • [60] William A. Veech, The Teichmüller geodesic flow, Ann. of Math. (2) 124 (1986), no. 3, 441-530. MR 866707, https://doi.org/10.2307/2007091
  • [61] Marcelo Viana, Almost all cocycles over any hyperbolic system have nonvanishing Lyapunov exponents, Ann. of Math. (2) 167 (2008), no. 2, 643-680. MR 2415384, https://doi.org/10.4007/annals.2008.167.643
  • [62] Marcelo Viana, Lectures on Lyapunov exponents, Cambridge Studies in Advanced Mathematics, vol. 145, Cambridge University Press, Cambridge, 2014. MR 3289050
  • [63] Lai-Sang Young, Ergodic theory of differentiable dynamical systems, Real and complex dynamical systems (Hillerød, 1993) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 464, Kluwer Acad. Publ., Dordrecht, 1995, pp. 293-336. MR 1351527
  • [64] Z. Zhang, Resolvent set of Schrödinger operators and uniform hyperbolicity, arXiv:1305.4226v2(2013).
  • [65] Anton Zorich, How do the leaves of a closed $ 1$-form wind around a surface?, Pseudoperiodic topology, Amer. Math. Soc. Transl. Ser. 2, vol. 197, Amer. Math. Soc., Providence, RI, 1999, pp. 135-178. MR 1733872, https://doi.org/10.1090/trans2/197/05
  • [66] Anton Zorich, Asymptotic flag of an orientable measured foliation on a surface, Geometric study of foliations (Tokyo, 1993) World Sci. Publ., River Edge, NJ, 1994, pp. 479-498. MR 1363744

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 37C40, 37D25, 37H15, 34D08, 37C60, 47B36, 32G15

Retrieve articles in all journals with MSC (2010): 37C40, 37D25, 37H15, 34D08, 37C60, 47B36, 32G15


Additional Information

Amie Wilkinson
Affiliation: Department of Mathematics, University of Chicago, 5734 S. University Avenue, Chicago, Illinois 60637

DOI: https://doi.org/10.1090/bull/1552
Received by editor(s): August 2, 2016
Published electronically: September 6, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society